Back to Ask the Diabetes Team Ask the Diabetes Team

From Istanbul, Turkey:

My 11 years old son has been on a MiniMed insulin pump for more than a year, but his A1c level hasn't gone down. When we were using injections (Lantus and NovoRapid in the mornings, Actrapid during lunch time, NovoRapid in the evening, Lantus at bed time - five injections a day), his last A1c was 8.6. Since going on a pump, it has only gone down to 8.3. We have a pediatric endocrinologist and visit him every three months. He advised me to check my son's blood sugar frequently to observe blood sugar changes at various hours. I write down all the blood sugars, food consumed, bolus made and activity level and fax this form to him every 10 days.

In the two weeks since I have been doing this, we have had a problem when my son's bedtime blood sugar is lower then 150 mg/dl [8.3 mmol/L]. He wakes up with blood sugars like 230 mg/dl [12.8 mmol/L] or 250 mg/dl [13.9 mmol/L]. I give him his normal breakfast, calculate his bolus based on breakfast and give a "little correction" (not the accurate correction) and he comes fine from school with blood sugars of 120 mg/dl [6.7 mmol/L] to 130 mg/dl [7.2 mmol/L]. I sent these blood sugars to our doctor but he didn't make any comment yet. As our goal is to have a lower A1c, I am concerned about these blood sugars. What is the reason for these high morning blood sugars? What can we do to lower them?


I think I would need to know the basal rates and boluses you use in your son's pump as I suspect he is having bedtime lows leading to subsequent hyper blood sugar levels the morning after. Maybe you should reduce the pre-dinner bolus and/or the early night basal rate. Whatever adaptation you apply, I agree with you that A1c level should be decreased to 6.5, or even lower, if a pump is used. Last, but not least, why not to ask for a consultation to a pediatric diabetes team with experience with pumps, if you do not already have one?


[Editor's comment: While it is possible that your son may be going low then rebounding, it is also possible that he experiences the "Dawn Phenomenon," a sudden rise in blood glucose levels in the early morning hours. (This condition sometimes occurs in people with insulin-dependent diabetes and (rarely) in people with non insulin-dependent diabetes. Unlike the Somogyi Effect, it is not a result of an insulin reaction. People who have high levels of blood glucose in the mornings before eating may need to monitor their blood glucose during the night. If blood glucose levels are rising, adjustments in evening snacks or insulin dosages may be recommended.) Be sure to discuss this with your son's endocrinologist. BH]

Original posting 20 Dec 2006
Posted to Hyperglycemia and DKA and A1c, Glycohemoglobin, HgbA1c


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.